Alert archive / West Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 72, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 30, 2018, 4:55 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2018, 4:55 PM EDT (20:55 UTC)
- Expired
- Aug 30, 2018, 7:56 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 79 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 6:17 PM EDT | FLASH FLOOD | 1 E Princeton, WV | HIGH WATER COVERING KIRK ST IN PRINCETON. |
| Aug 30, 6:17 PM EDT | FLASH FLOOD | Sse Princeton, WV | MERCER COUNTY DISPATCH REPORTED STAFFORD ROAD IN PRINCETON FLOODED. FIRE DEPT HAD ROAD CLOSURE SIGNS POSTED FOR THE FLOODED ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 82 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412 WGUS51 KRNK 302055 FFWRNK WVC055-089-310300- /O.NEW.KRNK.FF.W.0072.180830T2055Z-180831T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service BLACKSBURG VA 455 PM EDT THU AUG 30 2018 The National Weather Service in BLACKSBURG has issued a * Flash Flood Warning for... South central Summers County in southeastern West Virginia... Southeastern Mercer County in southeastern West Virginia... * Until 1100 PM EDT Thursday * At 454 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have fallen in less than an hour. Flash flooding is expected to begin shortly. This is an upgrade to a previously issued advisory. * Some locations that will experience flooding include... Princeton... Athens... Lerona... Lick Creek... and Kegley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3755 8093 3745 8087 3731 8107 3738 8116 $$ JR
2 follow-up statements
378 WGUS71 KRNK 302217 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 617 PM EDT THU AUG 30 2018 WVC055-089-310300- /O.CON.KRNK.FF.W.0072.000000T0000Z-180831T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Summers WV-Mercer WV- 617 PM EDT THU AUG 30 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR SOUTH CENTRAL SUMMERS AND SOUTHEASTERN MERCER COUNTIES... At 614 PM EDT, local law enforcement reported high water from earlier slow moving thunderstorms on Stafford Drive and Kirk Street in Princeton. Several flooded roads were also in Athens. Though excessive rains from earlier have lightened, rainfall may again increase in intensity as thunderstorms over Bland County progress northward. Flash flooding is already occurring. Some locations that will experience flooding include... Princeton... Athens... Lerona... Lick Creek... and Kegley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3755 8093 3745 8087 3731 8107 3738 8116 $$ Loconto
380 WGUS71 KRNK 302356 FFSRNK Flash Flood Statement National Weather Service BLACKSBURG VA 756 PM EDT THU AUG 30 2018 WVC055-089-310005- /O.CAN.KRNK.FF.W.0072.000000T0000Z-180831T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Summers WV-Mercer WV- 756 PM EDT THU AUG 30 2018 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SUMMERS AND SOUTHEASTERN MERCER COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Flooding was reported on roads in Princeton and Athens. Please continue to heed any remaining road closures. When it is safe to do so, please send your reports of flooding, including mudslides or flooded roads, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. LAT...LON 3755 8093 3745 8087 3731 8107 3738 8116 $$ Loconto
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:10 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 30, 3:10 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 310 PM EDT Thu Aug 30 2018 .SYNOPSIS... A cold front is forecast to weaken as it approaches the Mid- Atlantic Region this afternoon and Friday, with little or no change in airmass expected for our region. Convergence along the front will aid in the development of scattered showers to numerous showers and thunderstorms. For the Labor Day weekend, the front will dissipate as high pressure along the southeast Atlantic Coast dominates the weather pattern going into the first full week of September. && .NEAR TERM /THROUGH FRIDAY/... As of 230 PM EDT Thursday... A wavy cold front which was stretched from Boston MA to Richmond VA, west to Charleston WV and south to Nashville TN this afternoon will move very little this afternoon and will likely wash-out prior to reaching our forecast area this evening. It will however, result in higher chances for measurable rainfall this afternoon into this evening as it will provide a boundary for scattered to numerous showers and thunderstorms, especially for areas closer to the front (north of HWY 460). Greatest potential through this evening appears to be from West Virginia into north-central Virginia where strong heating will lead to MUCAPE of around 2000-2500 J/Kg. Lee trough east of the mountains will bisect the front over northern and central VA, and this is where greatest convergence and pooling of higher theta-e airmass will also occur. Winds aloft remain weak, but with strong surface heating and inverted-V environmental profiles, cold pool from developing storms may allow for storm clusters and better organization. Both SPC and WPC have mesoscale discussions out for the area. Due to lack of jet support aloft, storms this afternoon will be disorganized and lack the potential for becoming severe, but can not rule out an isolated strong pulse storm with very warm temperatures and high dew points. WPC concern is with PWAT values being above normal and weak flow aloft that slow moving storms may produce flash flooding. Given that we have been very dry the last several days and creeks and streams are running low, it will take very high rainfall rates of 4-6 inches per hour or training of storms to produce any hydro problems. For now, we will handle weather threat with short fused advisories or warnings and do not plan to issue any watches (severe or flooding). For tonight, loss of daytime heating will bring demise to shower/storm activity with debris cloudiness limiting fog formation. Pending progression of any storm activity during the day, there may be a wind shift from thunderstorm outflow, favoring some sort of northerly component overnight, but light. The 850 mb winds maintain a westerly component, so other than potential rain cooled air, no change in airmass will take place... thus yielding another muggy night with high elevated dewpoints. Models display a surface reflection along the washed-out boundary/lee trough late in the afternoon, which will generate another round of scattered to numerous showers. Areas that did not see many storms this afternoon should see activity tomorrow afternoon. Lingering outflow boundary could also play a role in the weather tomorrow. Similar temperatures are expected tomorrow with upper 80s to lower 90s again for areas along and east of the Blue Ridge and 80s in the mountains and mountain valleys. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 145 PM EDT Thursday... During this portion of the forecast, an upper level high centered off the coast of the Carolinas will make gradual progression westward. This pattern will be conducive to an airmass that has temperatures averaging ten degrees above normal and high dew points. Diurnal showers and storms are expected, given the moisture rich atmosphere and the fact that the strongest part of the capping inversion will still be east of the area for most of this time period. The showers and storms will be slow movers, thus the potentiall for locally heavy rain will be in play as well. The best coverage is expected to be over the mountains where the influence of orographic and differential heating effects will add a little weak low level convergence to the mix. During the overnight hours, late night and early morning patchy fog is expected, especially in the mountain and river valleys. Forecast confidence in the above part of the forecast is high. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 1130 AM EDT Thursday... During this portion of the forecast, our region will remain locked within a strong summer-like pattern. A broad upper high will be positioned almost overhead, diverting the jet-stream well to our west and north. The persistent high will mean a continuation of temperatures averaging about ten degrees above normal with humidity levels on the sticky side. Shower and thunderstorm potential will be limited to primarily diurnal activity, with the best coverage across the mountains where there will be the extra weak lifting mechanism the result of orographical influences and differential heating. Thursday may prove a bit more questionable. The operational 06Z/2am GFS hints at a cold front trying to break down the upper ridge and approach the area on this day, thus ramping up precipitation chances notably, especially in the west. It's European and Canadian counterparts are not as agressive with this feature, and keep the area locked under the dominate upper ridge. Forecast confidence during this portion of the forecast is moderate to high, with Thursday being the biggest question mark for the reasons listed. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 140 PM EDT Thursday... Medium confidence in forecast trends this period. VFR conditions will continue to prevail across the vast majority of the region during most of the 24 hour TAF valid period. Proximity of frontal boundary will result in better coverage of showers/storms this afternoon and evening, so will have VCTS in most of the terminals for the afternoon and evening...esp across WV/VA. The better coverage of storms will occur north of HWY 460 through 02z/10P...scattered coverage south. Extended Discussion... For Friday, the area will see a repeat round of showers and storms as a cold front moves into the area from the Ohio Valley. This front is expected to dissipate over the area this weekend as high pressure remains anchored along the southeast Atlantic Coast. The general idea is this will be a more active period of the forecast with greater opportunity for variable/gusty winds, and areas of sub-VFR conditions. Once the front dissipates we will return to a more typical pattern with any shower/thundershower threats tied to the diurnal cycle, peak heating part of the day, and cloud-buildups initiating over the higher terrain. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...DS LONG TERM...DS AVIATION...RCS
Hazardous weather outlook, Aug 30, 3:16 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 316 PM EDT Thu Aug 30 2018 NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-044-058-311930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry- Pittsylvania-Halifax- 316 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ011-013-014-017>020-022>024-033>035-045>047-059-WVZ042>044-507- 508-311930- Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell-Appomattox- Buckingham-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 316 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Numerous showers with scattered thunderstorms this afternoon. The severe threat is limited, with the probability of anything severe within 25 miles of a point to be less than 15 percent. Greatest thunderstorm coverage is expected between 300 PM and 1000 PM. Severe threat, albeit marginal, would be from a damaging wind gust. High rainfall rates with slow moving storms may also produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 30, 4:29 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT THU AUG 30 2018
NCZ002-VAZ012-015-016-302130-
Alleghany-Grayson-Wythe-Carroll-
429 PM EDT THU AUG 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ALLEGHANY COUNTY IN NORTHWESTERN NORTH CAROLINA...
CENTRAL WYTHE...WEST CENTRAL CARROLL AND CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
Until 530 PM EDT.
At 429 PM EDT, radar indicated strong thunderstorms along a line
extending from Piney Creek to near Coleman Store.
Movement was northeast at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Wytheville...
Independence...
Max Meadows...
Mouth Of Wilson...
and Fort Chiswell.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3696 8104 3698 8084 3695 8081 3674 8097
3662 8110 3653 8118 3655 8135 3657 8135
TIME...MOT...LOC 2029Z 231DEG 10KT 3657 8130 3691 8096
WPSpecial weather statement, Aug 30, 4:31 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
431 PM EDT THU AUG 30 2018
VAZ014-018-302130-
Montgomery-Craig-
431 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
CRAIG AND NORTH CENTRAL MONTGOMERY COUNTIES...
Until 530 PM EDT.
At 431 PM EDT, a strong thunderstorm was located over Sinking Creek,
moving northeast at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
New Castle...
Sinking Creek...
Abbott...
Craig Springs...
and Huffman.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3749 8002 3744 8005 3743 8007 3738 8016
3738 8020 3734 8026 3733 8026 3728 8036
3739 8045 3750 8032 3751 8030 3753 8029
3762 8018 3760 8015 3762 8009
TIME...MOT...LOC 2031Z 231DEG 10KT 3740 8028
WPSpecial weather statement, Aug 30, 4:33 PM EDT, 22 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 433 PM EDT THU AUG 30 2018 VAZ045-302100- Campbell- 433 PM EDT THU AUG 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CAMPBELL COUNTY... Until 500 PM EDT. At 432 PM EDT, a strong thunderstorm was located over Evington, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Evington... and Timberlake. LAT...LON 3722 7931 3725 7933 3732 7928 3724 7920 TIME...MOT...LOC 2032Z 238DEG 7KT 3725 7930 DS
Special weather statement, Aug 30, 4:42 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT THU AUG 30 2018
VAZ035-302115-
Amherst-
442 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL AMHERST COUNTY...
Until 515 PM EDT.
At 442 PM EDT, a strong thunderstorm was located over Forks Of
Buffalo, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Forks Of Buffalo...
and Lowesville.
LAT...LON 3775 7906 3773 7907 3773 7906 3772 7907
3771 7905 3771 7904 3763 7909 3768 7919
3778 7913
TIME...MOT...LOC 2042Z 208DEG 8KT 3768 7914
DSSpecial weather statement, Aug 30, 4:52 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EDT THU AUG 30 2018
VAZ013-014-017-302130-
Pulaski-Floyd-Montgomery-
452 PM EDT THU AUG 30 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN PULASKI...WEST CENTRAL FLOYD AND SOUTHWESTERN MONTGOMERY
COUNTIES...
Until 530 PM EDT.
At 451 PM EDT, a strong thunderstorm was located over Allisonia,
moving northeast at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Allisonia...
Indian Valley...
Graysontown...
Childress...
and Copper Valley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8078 3693 8078 3709 8052 3696 8040
3690 8061 3693 8063 3692 8065 3691 8066
3691 8067 3690 8068 3688 8074
TIME...MOT...LOC 2051Z 233DEG 6KT 3692 8072
WPSpecial weather statement, Aug 30, 4:53 PM EDT, 2 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 453 PM EDT THU AUG 30 2018 VAZ034-045-302130- Campbell-Bedford- 453 PM EDT THU AUG 30 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CAMPBELL AND EAST CENTRAL BEDFORD COUNTIES... Until 530 PM EDT. At 453 PM EDT, a strong thunderstorm was located near Evington, moving northeast at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. Locations impacted include... Evington... Forest... and Timberlake. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3721 7935 3724 7941 3735 7931 3724 7919 TIME...MOT...LOC 2053Z 232DEG 11KT 3725 7935 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 2:34 PM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 56 min |
| Aug 30, 2:41 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
| Aug 30, 3:39 PM EDT | Special Weather Statement | RNK | Mercer | 36 min |
| Aug 30, 4:18 PM EDT | Special Weather Statement | RNK | Monroe | 57 min |
| Aug 30, 4:39 PM EDT | Areal Flood Advisory | RNK | Mercer, Summers | 20 min |
Nearby
Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.